‘Popcorn lung’ may have brought teen close to death after vaping for months, doctors say
"The referring team was really worried that he was not going to make it."
A Canadian teenager who used e-cigarettes developed a near-fatal lung condition that does not resemble the vaping-related illnesses that have swept the United States. Doctors say the 17-year-old boy’s case looks more like “popcorn lung,” an injury once seen in factory workers who breathed in a chemical used to create a butter flavor.
The previously healthy teen, whose case was reported Wednesday in the Canadian Medical Association Journal, had been vaping flavored e-cigarettes “intensively,” adding THC — the main component in marijuana — to his devices. After months of daily use, he was admitted to a London, Ontario, hospital with a fever, persistent cough and difficulty breathing.
His condition worsened over his first few weeks at the hospital. The teen, who has not been identified, needed a ventilator to breathe and was placed on life support, CBC News reported.
“It was a relatively wild story; we have not seen something like this that often,” Tereza Martinu, a lung transplant respirologist who was part of the teen’s care team and co-authored the study, told the news outlet. “The referring team was really worried that he was not going to make it.”
The teenager improved over the next several weeks, narrowly avoiding the need for a double lung transplant. He was sent home after being hospitalized for 47 days. But he may have chronic lung damage. Months after his release from the hospital, he can handle only limited exercise, and his airways remain severely obstructed.
Doctors initially suspected the teen had bronchiolitis — a lung condition usually caused by a bacterial or viral infection — but tests came back negative for infection. Many of the 2,000 vaping illness patients in the United States have damage in the spongelike tissue of their lungs called alveoli, or air sacs. That type of injury wasn’t found in the Canadian teenager.
Instead, the condition of his lungs suggested a potential case of bronchiolitis obliterans, the medical term for popcorn lung. The ailment, which affects airways in the lungs, took its name from the cases of workers who developed it after inhaling the fumes of a heated flavoring agent at microwave popcorn plants nearly two decades ago. That chemical, diacetyl, is no longer used in most factories.
Because diacetyl is present in many e-cigarette flavors, health officials have worried that popcorn lung could afflict vapers. The American Lung Association called for the FDA to require that diacetyl and other hazardous chemicals be removed from e-cigarette cartridges.
“This is an urgent issue for public health, especially given the popularity of e-cigarettes among youth,” the association said in a blog post.
The study of the Canadian boy, which pointed to inhalation of flavoring agents as a possible cause for his illness, could be the first report linking vaping to popcorn lung. The doctors noted, however, that the “exact mechanism of injury and causative agent are unknown.” A more thorough lung biopsy was deemed unsafe, CBC News reported, and the teen had thrown away his used vaping cartridges.
The teen’s doctors said their research underscores “the need for further research into all potentially toxic components of e-liquids and tighter regulation of e-cigarettes.”
This discussion has ended. Please join elsewhere on Boston.com